North Dakota, 2017

Hail and Damaging Winds in North Dakota, June 13, 2017

June 13, 2017 · NWS FGF · 21 events in 5 counties and zones

During the late afternoon and evening of the 13th, another round of severe thunderstorms fired up, mainly affecting southeast North Dakota into west central Minnesota. These storms started out producing large hail and a few funnel clouds, then transitioned to bow echoes and 60 to 70 mph winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.4 million
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

During the late afternoon and evening of the 13th, another round of severe thunderstorms fired up, mainly affecting southeast North Dakota into west central Minnesota. These storms started out producing large hail and a few funnel clouds, then transitioned to bow echoes and 60 to 70 mph winds. These strong winds hit the Fargo-Moorhead area as well as the Fergus Falls, Minnesota area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 13, 5:56 PM CST, 39 minutes earlier.

Area forecast discussion, Jun 13, 5:56 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
656 PM CDT Tue Jun 13 2017

.UPDATE...
Issued at 656 PM CDT Tue Jun 13 2017

SPC issued a severe thunderstorm watch for most of the FA through
1 am. Have no active warnings at this point, but radar shows some
echoes moving into the far southern FA. This area has been cloudy
and cool, so this may be a limiting factor. On the positive side,
there are strong 850mb winds feeding into the southern Red River
Valley with a lot of moisture to work with. So will be watching to
see how the activity moving up into the southern FA responds as it
moves northward.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 230 PM CDT Tue Jun 13 2017

Coverage and location of severe storms this afternoon/evening main
challenge and impacts through the short term.

Still monitoring storm potential as several scenarios could play
out affecting severe storms and associated hazards. Surface low
remains over se SD with warm front through east central SD into s
MN. Some model guidance lifts the low into se ND however Clouds
over ne SD may be hindering northward progress of low. this would
lessen the significant tornado threat somewhat. Another scenario
could be development along a boundary or pseudo dry line initially
over se ND mid late afternoon developing northward through the
evening. Tornadoes could initially develop however this case would
be more supportive of a large hail and damaging wind event. In
either case will continue to monitor conditions closely. Storms
will continue to propagate east through evening weakening late
this evening.

Wednesday for the most part should be dry other than some
lingering shra over the far ne in the morning and across the far
north in wrap around later in the afternoon. highs will be close
to average.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 230 PM CDT Tue Jun 13 2017

The extended period begins with zonal flow over the area in the wake
of a departed low pressure system, with the jet beginning to sag
south of the area. Expect a few disturbances to move through the
flow bringing chances for more precipitation.

By Saturday, low pressure develops south of the forecast area with
the greatest risk for pcpn across South Dakota and southern
Minnesota. Upper level low pressure crossing North Dakota will
provide sufficient lift to trigger showers across the area. By
Sunday, conditions will be a bit more tranquil.

Otherwise, temperatures through the end of the period will generally
stay on the warm side, with upper 70s to low 80s for highs.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 656 PM CDT Tue Jun 13 2017

Not a lot happening at any of the TAF sites now, but anticipate
things to become more active between 02z and 06z. Ceilings have
been lowering as well, so looks like most TAFs will be MVFR to IFR
at times. Improving conditions expected by Wednesday morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Godon
SHORT TERM...Voelker
LONG TERM...Hopkins
AVIATION...Godon
Hazardous weather outlook, Jun 13, 3:11 AM CST, 15 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
411 AM CDT Tue Jun 13 2017

MNZ002-003-022-027>032-040-NDZ028>030-038-039-049-052-053-140915-
Norman-Clay-Mahnomen-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Griggs-Steele-Traill-
Barnes-Cass-Ransom-Sargent-Richland-
411 AM CDT Tue Jun 13 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Two rounds of showers and thunderstorms are expected today. The
first round will arrive early this morning, with a second round
developing this afternoon and continuing through the evening and
into the overnight hours. Hail to golf ball size, damaging winds
to 80 mph, several tornadoes, and localized flash flooding are all
possible. The greatest potential for strong tornadoes exists in
the far southern Red River valley into west central Minnesota.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be periods of showers and thunderstorms across the
region from Thursday through next Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ001-004>009-013>017-023-024-NDZ006>008-014>016-024-026-027-054-
140915-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-South Clearwater-Hubbard-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Western Walsh County-
411 AM CDT Tue Jun 13 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Two rounds of showers and thunderstorms are expected today. The
first round will arrive early this morning, with a second round
developing this afternoon and continuing through the evening and
into the overnight hours. Hail to golf ball size, damaging winds
to 80 mph, tornadoes, and localized flash flooding are all
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be periods of showers and thunderstorms across the
region from Thursday through next Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

BP

In the hours before

Local storm report, Jun 13, 2:57 PM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
357 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             4 S LENGBY              47.46N 95.63W
06/13/2017  E1.25 INCH       MAHNOMEN           MN   PUBLIC

            A FEW NICKEL TO HALF DOLLAR HAIL IN VERY HEAVY RAIN.

&&

GGUST
Local storm report, Jun 13, 3:13 PM CST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
413 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             10 N BEMIDJI            47.63N 94.88W
06/13/2017  E1.00 INCH       BELTRAMI           MN   LAW ENFORCEMENT

            ALONG IRVINE AVE.

&&

GGUST
Special weather statement, Jun 13, 4:17 PM CST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
517 PM CDT TUE JUN 13 2017

MNZ009-016-017-132245-
North Beltrami MN-North Clearwater MN-South Beltrami MN-
517 PM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BELTRAMI AND NORTHEASTERN
CLEARWATER COUNTIES UNTIL 545 PM CDT...

At 517 PM CDT, Doppler radar was tracking a strong thunderstorm over
Little Rock, or 27 miles northwest of Bemidji, moving northeast at 55
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Lower Red Lake and Red Lake around 520 PM CDT.
  Ponemah around 535 PM CDT.
  Upper Red Lake around 540 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4771 9518 4780 9529 4833 9488 4813 9442
      4811 9443
TIME...MOT...LOC 2217Z 214DEG 49KT 4783 9515

Lee
Special weather statement, Jun 13, 4:45 PM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
545 PM CDT TUE JUN 13 2017

MNZ006-009-132315-
North Beltrami MN-Lake Of The Woods MN-
545 PM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BELTRAMI AND SOUTH
CENTRAL LAKE OF THE WOODS COUNTIES UNTIL 615 PM CDT...

At 543 PM CDT, Doppler radar was tracking a strong thunderstorm over
western Lower Red Lake, or 35 miles north of Bemidji, moving
northeast at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Ponemah around 550 PM CDT.
  Upper Red Lake around 555 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4786 9492 4798 9521 4847 9482 4823 9442
      4817 9442
TIME...MOT...LOC 2243Z 214DEG 49KT 4799 9508

Lee
Local storm report, Jun 13, 6:19 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
719 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             1 NE NASHUA             46.05N 96.29W
06/13/2017  E1.00 INCH       WILKIN             MN   PUBLIC

            A FEW DIME TO QUARTER SIZED HAIL AND BRIEF HEAVY RAIN.

&&

GGUST
Local storm report, Jun 13, 6:26 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
726 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     FUNNEL CLOUD     4 SSW HOFFMAN           45.78N 95.82W
06/13/2017                   GRANT              MN   FIRE DEPT/RESCUE

            FUNNEL MOVING UP FROM SOUTH.

&&

GGUST

The radar

The Aberdeen radar (KABR), 76 km away, was scanning. The volume nearest the first event began at 00:37 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 2 hail, 1 funnel cloud, 1 heavy rain. Local standard time, as filed.

Hail, Sargent

When
June 13, 6:35 PM CST
Where
Sargent County, 1.38 mi S of Brampton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.980, -97.780

Heavy rain accompanied the hail.

Funnel Cloud, Sargent

When
June 13, 6:42 PM CST
Where
Sargent County, 0.84 mi SW of Havana
Reported by
Trained Spotter
Coordinates
45.940, -97.630

A brief funnel was observed high in the cloud.

Thunderstorm Wind, Ransom

When
June 13, 7:15 PM CST
Where
Ransom County, 9.03 mi S of Lisbon
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.300, -97.660

Several 4 to 6 inch diameter tree limbs were blown down.

Hail, Cass

When
June 13, 7:30 PM CST
Where
Cass County, 6.65 mi SSE of Elizabeth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.640, -97.600

Thunderstorm Wind, Richland

When
June 13, 7:30 PM CST
Where
Richland County, 5.68 mi WSW of La Mars
Measured
61 kt (70 mph) estimated gust
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
45.940, -96.810

Vehicle windows were broken by wind driven gravel. Several trees were also blown down in the area.

Thunderstorm Wind, Richland

When
June 13, 7:35 PM CST
Where
Richland County, Fairmount
Measured
56 kt (64 mph) estimated gust
Property damage
$200,000
Reported by
Public
Coordinates
46.050, -96.600

Trees and buildings were damaged by the strong wind.

Thunderstorm Wind, Richland

When
June 13, 7:35 PM CST
Where
Richland County, 1.68 mi SE of Keystone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.150, -96.760

Four inch diameter tree branches were blown down.

Thunderstorm Wind, Ransom

When
June 13, 7:35 PM CST
Where
Ransom County, 3.45 mi N of Mc Leod
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
46.450, -97.300

The peak winds were measured at the Sheyenne RAWS station.

Thunderstorm Wind, Richland

When
June 13, 7:45 PM CST
Where
Richland County, 0.69 mi S of Tyler
Measured
61 kt (70 mph) estimated gust
Property damage
$200,000
Reported by
Public
Coordinates
46.140, -96.600

A grain bin and building were damaged.

Thunderstorm Wind, Cass

When
June 13, 7:54 PM CST
Where
Cass County, 0.94 mi W of Riverside
Measured
58 kt (67 mph) estimated gust
Reported by
Social Media
Coordinates
46.870, -96.900

A few 3 to 4 inch tree branches were blown down.

Thunderstorm Wind, Cass

When
June 13, 7:59 PM CST
Where
Cass County, 2.74 mi ESE of Osgood
Measured
87 kt (100 mph) estimated gust
Property damage
$750,000
Reported by
Broadcast Media
Coordinates
46.800, -96.820

A high voltage electrical tower was bent over by extreme downburst winds. Numerous wooden power poles were snapped and trees were damaged in the area.

Thunderstorm Wind, Richland

When
June 13, 8:00 PM CST
Where
Richland County, 0.47 mi W of Christine
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
46.580, -96.810

A stop sign was bent over by the strong winds.

Thunderstorm Wind, Cass

When
June 13, 8:04 PM CST to 8:05 PM CST
Where
Cass County, 0.95 mi E of Osgood
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.820, -96.850

Very strong winds were reported.

Thunderstorm Wind, Cass

When
June 13, 8:07 PM CST to 8:09 PM CST
Where
Cass County, 0.94 mi W of (Far)hector Intl Arp
Measured
56 kt (64 mph) estimated gust
Reported by
ASOS
Coordinates
46.920, -96.840

The strong winds lasted several minutes.

Thunderstorm Wind, Cass

When
June 13, 8:10 PM CST
Where
Cass County, 1.88 mi W of Arthur
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
47.100, -97.260

Trees were blown down.

Thunderstorm Wind, Cass

When
June 13, 8:13 PM CST
Where
Cass County, 1.38 mi S of Hunter
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
47.160, -97.220

The wind gusts were measured by a personal weather station.

Thunderstorm Wind, Richland

When
June 13, 8:13 PM CST
Where
Richland County, 2.13 mi SSW of Dwight
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
46.270, -96.740

The wind gusts were measured by a ND DOT RWIS station.

Thunderstorm Wind, Cass

When
June 13, 8:15 PM CST
Where
Cass County, 2.01 mi WNW of Fargo
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.880, -96.820

Some street flooding was also reported.

Thunderstorm Wind, Cass

When
June 13, 8:20 PM CST
Where
Cass County, 1.46 mi NNW of Argusville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.070, -96.940

A few large trees were blown down in Argusville.

Thunderstorm Wind, Traill

When
June 13, 8:30 PM CST
Where
Traill County, 3.62 mi SE of Kelso
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.280, -96.980

Vehicles were pulled over to the side of Interstate 29 due to very limited visibility in heavy rain and strong winds.

Heavy Rain, Cass

When
June 13, 8:38 PM CST to 8:48 PM CST
Where
Cass County, 2.01 mi WNW of Fargo
Reported by
Trained Spotter
Coordinates
46.880, -96.820

Minor street flooding occurred on Main Avenue near downtown Fargo.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696973, 696974, 696975, 696977, 696979, 696980, 696982, 696983, 696985, 697145, 697146, 697148, 697150, 697151, 697157, 697153, 697155, 697160, 697161, 697163, 697165.